Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 

 

Independence of Ramsey theorem variants using $ \varepsilon_0$


Authors: Harvey Friedman and Florian Pelupessy
Journal: Proc. Amer. Math. Soc. 144 (2016), 853-860
MSC (2010): Primary 03F30; Secondary 03F15, 03D20, 05C55
DOI: https://doi.org/10.1090/proc12759
Published electronically: June 26, 2015
MathSciNet review: 3430859
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that Friedman's finite adjacent Ramsey theorem is unprovable in Peano Arithmetic, and give a new proof of the unprovability of the Paris-Harrington theorem in $ \mathrm {PA}$. We also determine the status of these theorems for each dimension. It is to be noted that the finite adjacent Ramsey theorem for dimension $ d$ is equivalent to the Paris-Harrington theorem for dimension $ d+1$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 03F30, 03F15, 03D20, 05C55

Retrieve articles in all journals with MSC (2010): 03F30, 03F15, 03D20, 05C55


Additional Information

Harvey Friedman
Affiliation: Department of Mathematics, Ohio State University, Room 754, Mathematics Building, 231 West 18th Avenue, Columbus, Ohio 43210
Email: friedman@math.ohio-state.edu

Florian Pelupessy
Affiliation: Mathematical Institute, Tohoku University, 6-3, Aoba, Aramaki, Aoba-ku, Sendai 980-8578, Japan
Email: florian.pelupessy@operamail.com

DOI: https://doi.org/10.1090/proc12759
Keywords: Finite adjacent Ramsey, Paris--Harrington, Hydra battles, Ramsey theory, unprovability, independence, Peano Arithmetic, Cantor normal form, Hardy hierarchy, fundamental sequences
Received by editor(s): February 8, 2013
Received by editor(s) in revised form: January 19, 2015
Published electronically: June 26, 2015
Additional Notes: This research was partially supported by the John Templeton Foundation grant ID #36297 and an Ohio State University Presidential Research Grant. The opinions expressed here are those of the author and do not necessarily reflect the views of the John Templeton Foundation.
Communicated by: Mirna Džamonja
Article copyright: © Copyright 2015 American Mathematical Society